Tennessee, 2006

Hail in Tennessee, May 2, 2006

May 2, 2006 · NWS MRX · 1 event in 1 county or zone

Law enforcement officials reported penny size hail at Ducktown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Law enforcement officials reported penny size hail at Ducktown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 2, 2:30 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, May 2, 2:30 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT TUE MAY 2 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...CONVECTION OCCURRING
MAINLY SOUTH OF INTERSTATE 40 IN AREA OF HIGHER INSTABILITY ALONG
OUTFLOW BOUNDARY. EXPECT THIS ACTION TO CONTINUE FOR A FEW MORE
HOURS BEFORE DWINDLING DURING THE MIDDLE PART OF THE EVENING. USED
A LIKELY POP FOR THIS AREA WITH SLIGHT TO CHANCE TYPE POPS FARTHER
NORTH AS SOME CONVECTION HAS DEVELOPED AHEAD OF MAIN SYNOPTIC FRONT
FARTHER NORTH AND WEST. WEDNESDAY REMAINS A BASICALLY DRY DAY
ALTHOUGH DID USE A SLIGHT CHANCE PROBABILITY FOR -SHRA/TSRA OVER THE
SOUTHERN VALLEY AS MODELS KEEP SOME ACTION GOING NEAR STALLED
FRONT/OUTFLOW BOUNDARY VERY NEAR THE SOUTHERN BORDER OF TENNESSEE.
NEXT WAVE OF CONVECTION POSSIBLE ON THURSDAY BUT PLACED LOW CHANCE
POPS WEDNESDAY NIGHT AS SHORT WAVE FEATURE MAY BE A LITTLE QUICKER
TO ARRIVE ON THE SCENE. KEPT POP AT 50 PERCENT FOR THURSDAY AS
TIMING AND PLACEMENT OF CONVECTION HAS BEEN A LITTLE DIFFICULT OF
LATE. UNSETTLED PERIOD CONTINUES THROUGH THURSDAY NIGHT AS ANOTHER
WAVE DEVELOPS ALONG SURFACE FRONT BRINING A CONTINUED CHANCE FOR
-SHRA/TSRA THROUGH FRIDAY MORNING.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...FRONTAL BOUNDARY REMAINS
ACROSS THE AREA ON FRIDAY THEN SLOWLY MOVES EAST OF AREA ON THE
WEEKEND. SHORT WAVE MOVES THROUGH THE GREAT LAKES OVER THE WEEKEND
WITH GOOD CHC PCPN FIRST HALF OF WEEKEND. SURFACE HIGH PRESSURE
MOVES QUICKLY EAST ACROSS AREA SUNDAY AND MONDAY AS SHORT WAVE MOVES
EAST S OF AREA. PCPN ASSOCIATED WITH THIS WAVE SHOULD REMAIN S OF TN
RVR VLY. TEMPERATURES SHOULD BE CLOSE TO NORMAL. MCS OR REMNANT
OUTFLOW POSSIBLE ON TUE AS PATTERN BEGINS TO SHIFT TO WESTERN TROUGH
AND EASTERN RIDGE. THIS SETS UP A DRY AND WARM MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             58  82  60  80 /  60  20  20  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  80  57  79 /  40  10  30  50
OAK RIDGE, TN                       54  79  57  79 /  40  10  30  50
TRI CITIES AIRPORT, TN              49  77  50  76 /  20   0  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 2, 4:11 AM EST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 AM EDT TUE MAY 2 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
511 AM EDT (411 AM CDT) TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY...
BRINGING THUNDERSTORMS TO THE AREA.  SOME OF STORMS MAY BECOME
SEVERE TODAY...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER SLOW-MOVING COLD FRONT OVER THE MIDWEST WILL HELP TO GENERATE
THUNDERSTORM COMPLEXES ON WEDNESDAY...WHICH MAY BRING SOME ADDITIONAL
SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL INTO THE SOUTHERN APPALACHIAN REGION ON WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TODAY...WEDNESDAY NIGHT AND
THURSDAY.

GH

The radar

The Knoxville radar (KMRX), 154 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
May 2, 7:05 PM EST
Where
Polk County, Ducktown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -84.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510297.